Puerto Rico, 2003

High Surf in Puerto Rico, September 3 to 4, 2003

September 3 to 4, 2003 · NWS SJU · 2 events in 1 county or zone

northwest and east coastal areas of Puerto Rico, including Vieques and Culebra. Waves slammed into three blocks of sea wall in Ocean Park, knocking out a 10 foot section at a construction site.

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Long period swells generated by Hurricane Fabian combined with unusually high tides to produce large breaking waves that affected the north...northwest and east coastal areas of Puerto Rico, including Vieques and Culebra. Waves slammed into three blocks of sea wall in Ocean Park, knocking out a 10 foot section at a construction site. The beach in front of the Jose Celso Barbosa Park was washed away. On Thursday the three blocks of beach from the Ultimo trolley area to Hosteria del Mar was impassable as large waves rolled in and slammed into the wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 3, 5:00 AM AST, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 5:00 AM AST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 AM AST WED SEP 3 2003

STILL THE CONCERN FOR SEAS TODAY. ALSO IS A CONCERN THE UNCERTAINTY
DUE TO LACK OF VERIFICATION SOURCES. BECAUSE OF THIS I WILL CONTINUE
WITH THE INHERITED TREND WHICH SHOWS A DECREASE IN THE SEAS LATE
TONIGHT. HAVE ALSO DECIDED TO CONTINUE WITH THE SCA...HSA AND CFW AS
THEY ARE. WINDS ARE EXPECTED TO BECOME NORTHWEST TO WEST TODAY IN
ASSOCIATION TO THE GENERAL CIRCULATION OF FABIAN AND WILL BECOME
SOUTH LATE TONIGHT AND THURSDAY. REST OF THE FORECAST GENERALLY THE
SAME BUT ADJUESTED THE AREAS OF DAYTIME CONVECTION AS THE WINDS
CHANGES. THE EASTERN SECTIONS OF PUERTO RICO...INCLUDING SAN JUAN
AND VICINITY WILL HAVE THE HIGHER CHANCES FOR SHOWERS AND
THUNDERSTORMS DEVELOPMENT DUE TO THE SEA BREEZE CONVERGENCE OVER
THESE SECTORS.

UPDATED ADVISORIES ON HURRICANE FABIAN CAN BE FOUND AT:
WWW.NHC.NOAA.GOV

SJU...
.PR...SCA AMZ710>730 HEAVY SURF AND COASTAL FLOOD WATCH FOR
AMZ710>730 PRZ001>003-005-012-013.
.VI...SCA AMZ710-730 HEAVY SURF AND COASTAL FLOOD WATCH FOR
AMZ710-730-VIZ001-002.

EQUIPMENT...REPLACEMENT OF AWIPS WORKSTATIONS WITH LINUX
WORKSTATIONS IN PROGRESS. COMPLETED LX1-3.

RIVERA
Hazardous weather outlook, Sep 3, 6:00 AM AST, 4 hours 30 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-032200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE FORECASTED TO OCCUR MAINLY OVER THE EASTERN HALF OF PUERTO RICO
THIS AFTERNOON. SLOW MOVEMENT OF THIS RAINFALL ACTIVITY MAY PRODUCE
RAINFALL ACCUMULATIONS OF NEAR FOUR INCHES POSSIBLY CAUSING
LOCALIZED URBAN FLOODING THIS AFTERNOON. ALSO...ROUGH SEAS SHOULD BE
OBSERVED ALONG THE NORTH AND EAST COASTS OF PUERTO RICO DUE TO THE
EFFECTS OF HURRICANE FABIAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.THURSDAY THROUGH TUESDAY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS DURING THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOON HOURS...WITH THE POTENTIAL
FOR SOME URBAN AND SMALL STREAM FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN OUTER BAND OF HURRICANE FABIAN IS EVIDENT OF
RADAR PICTURES DRIFTING SOUTH TOWARDS THE NORTHERN U.S. VIRGIN
ISLANDS. THIS BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS MAY AFFECT
THE ISLANDS OF ST THOMAS...ST JOHNS AND THE ADJACENT ISLANDS LATER
TODAY.  ALTHOUGH NO SIGNIFICANT FLOODING IS EXPECTED...A COUPLE OF
LOCATIONS MAY RECEIVE ENOUGH RAINFALL RESULTING IN SOME MINOR URBAN
AND GUT FLOODING OR PONDING OF WATER ON ROADWAYS. ALSO...ROUGH SEAS
ARE EXPECTED MAINLY OVER THE NORTH AND EAST COASTS OF THESE ISLANDS
DUE TO THE EFFECTS OF HURRICANE FABIAN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.THURSDAY THROUGH TUESDAY...SCATTERED SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS MAINLY OVERNIGHT INTO
THE MORNING HOURS...WITH THE SLIGHT POTENTIAL FOR SOME MINOR URBAN
AND GUT FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

2 high surf. Local standard time, as filed.

High Surf, San Juan and Vicinity

When
September 3, 10:30 AM AST to September 4, 10:35 PM AST
Where
San Juan and Vicinity forecast zone
Property damage
$30,000
Reported by
NEWSPAPER

High Surf, San Juan and Vicinity

When
September 3, 3:10 PM AST
Where
San Juan and Vicinity forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A 37 year old male drowned when he was overtaken by high swells while swimming in the Isla Verde Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, San Juan and Vicinity2003-09-0337MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336935, 5336936.